Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

August 9, 20125 counties in South Carolina

NWS Columbia, SC issued this special weather statement at Aug 9, 2012, 9:47 PM EDT for 5 counties in South Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 9:47 PM EDT (01:47 UTC)
Expired
Aug 9, 2012, 10:45 PM EDT
In force
58 min
Issued by
NWS Columbia, SC

Counties Clarendon County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 80 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1243 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

851 
WWUS82 KCAE 100147
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
947 PM EDT THU AUG 9 2012

SCZ015-016-021-022-028-029-031-036>038-100245-
CALHOUN-CHESTERFIELD-CLARENDON-FAIRFIELD-KERSHAW-LANCASTER-LEE-
ORANGEBURG-RICHLAND-SUMTER-
947 PM EDT THU AUG 9 2012

...NUMEROUS STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF 
CHESTERFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...RICHLAND...CAL
HOUN...SUMTER...CLARENDON AND ORANGEBURG COUNTIES THROUGH 1045 PM 
EDT...

AT 942 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST
OF IRWIN TO SANTEE...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...BISHOPVILLE...CAMDEN...EASTOVER...ELGIN...ELLOREE...HEATH
SPRINGS...IRWIN...KERSHAW...LANCASTER...LUGOFF...MANNING...
MILLWOOD...MULBERRY...PAGELAND...SOUTH SUMTER...SUMMERTON AND
SUMTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3377 7999 3372 7997 3350 8009 3341 8022
      3338 8060 3456 8107 3455 8088 3494 8087
      3494 8078 3482 8079 3481 8029 3445 8012
      3436 8028 3433 8023 3437 8017 3423 8011
      3415 8015 3398 7990 3394 7997 3387 7988
TIME...MOT...LOC 0145Z 240DEG 25KT 3457 8098 3348 8052

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 9, 7:25 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 9, 7:25 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
725 PM EDT THU AUG 9 2012

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN POSSIBLE INTO THE WEEKEND. COOLER AND DRIER WEATHER
WILL FOLLOW AS THE FRONT MOVES TO THE ATLANTIC COAST. MORE SHOWERS
AND THUNDERSTORMS ARE POSSIBLE NEXT WEEK AS MORE WEATHER
DISTURBANCES APPROACH THE AREA FROM THE NORTHWEST.

&&

.NEAR TERM /TONIGHT/...
HIGHEST CHANCE OF SHOWERS AND THUNDERSTORMS SHOULD BE EARLY THIS
EVENING AS PLENTY OF ENERGY SHOULD BE STILL AVAILABLE. CATEGORICAL POPS
EARLY THIS EVENING 00Z-03Z...THEN EVENTUALLY TO CHANCE AND SLIGHT
CHANCE. WILL HAVE TO MONITOR FOR STRONG TO POSSIBLY SEVERE PULSE
STORMS FOR THE NEXT FEW HOURS. WITH PLENTY OF CLOUD COVER FOR MUCH
OF THE NIGHT...TEMPERATURES WILL ONLY FALL INTO THE UPPER TO
MIDDLE 70S. CLOUDS MAY THIN ENOUGH BY MORNING TO ALLOW OVERNIGHT
LOWS TO REACH THE LOWER 70S IN SOME LOCATIONS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A STRONG SHORT WAVE CARRYING A COLD FRONT CURRENTLY OVER THE OHIO
VALLEY WILL GIVE THE REGION A GOOD CHANCE FOR MORE THUNDERSTORMS
FRIDAY INTO SATURDAY...INCREASED POPS LATE FRIDAY AFTERNOON AND
FRIDAY NIGHT TO LIKELY AND LOWERED HIGH TEMPERATURES A COUPLE OF
DEGREES...A COMPROMISE WITH THE NAM AND OUR CURRENT FORECAST. THE
STRONG SYSTEM WILL ALSO GIVE THE AREA A CHANCE FOR SEVERE
THUNDERSTORMS WITH SPC PLACING THE UPSTATE OF SOUTH CAROLINA INTO
A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY. CLOUDY SKIES AND
RAINFALL WILL KEEP TEMPERATURES LOWER.

FOR TIMING OF THE FRONTAL MOVEMENT FOLLOWED THE GMOS GUIDANCE...LINGERING
POPS INTO SUNDAY MORNING.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A SHORT WAVE RIDGE WILL TRY TO BUILD IN ACROSS THE SOUTHEAST
UNITED STATES EARLY IN THE PERIOD. THIS SYSTEM WILL INTERACT WITH
SHORT WAVE TROUGHS MOVING SOUTHEAST OUT OF THE MIDWEST. KEPT
SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS MONDAY...TUESDAY AND
WEDNESDAY. THE RIDGE WILL ALLOW ALLOW HIGH TEMPERATURES TO WARM
BACK INTO THE LOWER 90S BEGINNING SUNDAY. USED A COMBINATION OF
NAM/GFS/MOS GUIDE FOR THE OTHER WEATHER ELEMENTS.

&&

.AVIATION /00Z THURSDAY THROUGH TUESDAY/...
IN THE NEAR TERM...WILL CONCENTRATE ON POSSIBILITY OF SHOWER AND
THUNDERSTORM ACTIVITY AFFECTING THE TERMINALS. CURRENT RADAR
INDICATES SHRA/TSRA WILL AFFECT DNL/AGS IN THE NEAR TERM...AND
WILL LIKELY HOLD TOGETHER ENOUGH TO WARRANT INCLUSION IN THE OTHER
TAFS FOR THIS EVENING/EARLY TONIGHT.

AFTER CONVECTION DISSIPATES TONIGHT...CONCERN WILL SHIFT TO POSSIBLE
FOG/STRATUS DEVELOPMENT. WILL TAKE A BLEND OF THE LATEST ARRAY OF
MODEL GUIDANCE...AND NOT GO TOO PESSIMISTIC THIS FAR OUT.
UNCERTAINTIES INCLUDE HOW LONG CONVECTION...AND CONVECTIVE DEBRIS
CLOUDINESS...HANGS AROUND.

SCATTERED THUNDERSTORMS POSSIBLE AGAIN FRIDAY AFTERNOON AND
EVENING...WILL MAINTAIN MENTION OF VCSH FOR NOW.

EXTENDED AVIATION OUTLOOK...AN UNSETTLED WEATHER WILL PERSIST
THROUGH SUNDAY. A COLD FRONT WILL MOVE SLOWLY THROUGH THE REGION
FRIDAY THROUGH SUNDAY...THEREBY INCREASING THE CHANCE OF CONVECTION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 9, 5:04 AM EDT, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
504 AM EDT THU AUG 9 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
504 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 9, 8:54 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
854 PM EDT THU AUG 9 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     3 SSE SOUTH CONGAREE    33.87N 81.13W
08/09/2012  MNAN MPH         LEXINGTON          SC   LAW ENFORCEMENT

            TREES DOWN AT FOREST DR AND FISH HATCHERY RD

&&

IRIS SYSTEM
Local storm report, Aug 9, 8:58 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
858 PM EDT THU AUG 9 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     CHAPIN                  34.17N 81.34W
08/09/2012  MNAN MPH         LEXINGTON          SC   LAW ENFORCEMENT

            TREES DOWN NEAR CHAPIN HS

&&

IRIS SYSTEM
Local storm report, Aug 9, 9:00 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
900 PM EDT THU AUG 9 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND DMG     SALUDA                  34.00N 81.77W
08/09/2012                   SALUDA             SC   LAW ENFORCEMENT

            SALUDA COUNTY DISPATCH REPORTED TREES DOWN
            ON MARIACHI DRIVE, ON OLD CHAPPELLS FERRY
            ROAD, AND ON HENLEY ROAD.

&&

IRIS SYSTEM
Local storm report, Aug 9, 9:15 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
915 PM EDT THU AUG 9 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     2 ENE LEXINGTON         34.00N 81.19W
08/09/2012                   LEXINGTON          SC   LAW ENFORCEMENT

            TREES DOWN ON MINERAL SPRINGS RD AT SHOAL
            CREEK RD

&&

IRIS SYSTEM
Local storm report, Aug 9, 9:46 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
946 PM EDT THU AUG 9 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     COLUMBIA                34.01N 81.03W
08/09/2012  U0 MPH           RICHLAND           SC   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED 45 TO 50 MPH WIND
            GUSTS ON BULL STREET.

&&

RUSHING
Special weather statement, Aug 9, 9:47 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
947 PM EDT THU AUG 9 2012

SCZ015-016-021-022-028-029-031-036>038-100245-
CALHOUN-CHESTERFIELD-CLARENDON-FAIRFIELD-KERSHAW-LANCASTER-LEE-
ORANGEBURG-RICHLAND-SUMTER-
947 PM EDT THU AUG 9 2012

...NUMEROUS STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF
CHESTERFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...RICHLAND...CAL
HOUN...SUMTER...CLARENDON AND ORANGEBURG COUNTIES THROUGH 1045 PM
EDT...

AT 942 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST
OF IRWIN TO SANTEE...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...BISHOPVILLE...CAMDEN...EASTOVER...ELGIN...ELLOREE...HEATH
SPRINGS...IRWIN...KERSHAW...LANCASTER...LUGOFF...MANNING...
MILLWOOD...MULBERRY...PAGELAND...SOUTH SUMTER...SUMMERTON AND
SUMTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3377 7999 3372 7997 3350 8009 3341 8022
      3338 8060 3456 8107 3455 8088 3494 8087
      3494 8078 3482 8079 3481 8029 3445 8012
      3436 8028 3433 8023 3437 8017 3423 8011
      3415 8015 3398 7990 3394 7997 3387 7988
TIME...MOT...LOC 0145Z 240DEG 25KT 3457 8098 3348 8052

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:32 PM EDTSpecial Weather StatementCAERichland58 min
Aug 9, 8:41 PM EDTSevere Thunderstorm WarningCAEAiken, Fairfield, Kershaw, Lexington, Newberry, Richland and 1 more64 min
Aug 9, 8:55 PM EDTAreal Flood AdvisoryCAELexington, Richland2 hr
Aug 9, 11:22 PM EDTAreal Flood AdvisoryCAEChesterfield, Kershaw, Lancaster53 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.